Nebraska, 2004

Tornadoes and Hail in Nebraska, July 12, 2004

July 12, 2004 · NWS LBF · 13 events in 4 counties and zones

9 hail, 4 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$427,000
Crop damage
$50,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 12, 1:28 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 12, 1:28 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
228 PM CDT MON JUL 12 2004

...FORECAST CONCERNS TSTMS AND TEMPERATURES TONIGHT/THEREAFTER...

.DISCUSSION...
SHORT TERM...
ATM IS IN A BEEFY STATE THIS AFTERNOON WITH COMPUTED LIS NEAR -10C.
STRONG CAP AND RELATIVELY WEAK WINDS ALOFT SUGGEST THE POTENTIAL FOR
AN ISOLATED SUPERCELL OR TWO.  AREA OF GREATEST CONCERN IS FROM KTIF-
KOFK AND NORTH WHERE THE CAP IS WEAKEST.  FCST THE EVENING IS FOR
ISOLD TSTMS ALONG OR EAST OF THE QUASI-STATIONARY FRONT DRAPED
FROM KOGA TO KVTN.

EXTENDED...
BASIC FORECAST REMAINS THE SAME.  TONIGHTS STORMS SEND THE FRONT
SOUTH AND AN APCHG SHORTWAVE FIRES OFF A MCS LATE TUESDAY EVENING
WHICH TRACKS ALONG THE FRONT.

THE AFOREMENTIONED WEATHER PATTERN SEEMS TO BECOME THE CONSUMMATE
FORECAST PROBLEM WEDNESDAY AND BEYOND AS WAVE AFTER WAVE RIPPLES
ALONG OR NEAR THE 12C 700MB TEMPERATURE LINE.  OVERALL THE H5 RIDGE
RETREATS TOWARD THE SOUTHWESTERN U.S.

WILL CONTINUE SLIGHT CHC TSTMS IN THE EXTENDED WITH GRADUAL COOL-
DOWN IN THE MAX TEMPERATURES.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, Jul 12, 1:04 PM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
204 PM CDT MON JUL 12 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-131030-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
204 PM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS OVER
PORTIONS OF NORTH CENTRAL NEBRASKA TONIGHT...NORTHEAST OF A LINE
FROM VALENTINE TO BROKEN BOW. THE MAIN THREAT FROM STORMS THAT DO
DEVELOP WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY EVENING...AN UPPER LEVEL DISTURBANCE WILL MOVE FROM THE
NORTHERN ROCKIES...THEN ACROSS NORTHERN PORTIONS OF THE OUTLOOK AREA.
AS THIS FEATURE COMBINES WITH ADEQUATE LOW LEVEL MOISTURE...WIDELY
SCATTERED THUNDERSTORMS COULD INITIATE OVER THE ENTIRE OUTLOOK
AREA...WITH THE BEST CHANCES NORTH OF HIGHWAY 2 FROM ANTIOCH...TO
DUNNING...THEN EAST ALONG HIGHWAY 91 FROM DUNNING TO ERICSON. WITH
WEAK SHEAR ALOFT...THUNDERSTORMS SHOULD BE OF THE NON SEVERE
TYPE...HOWEVER AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED
OUT...ESPECIALLY OVER NORTHERN PORTIONS OF THE OUTLOOK AREA.

ISOLATED...LATE AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
THROUGH SUNDAY. AT THIS TIME...NO SEVERE WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT OVER NORTH CENTRAL
NEBRASKA.

POWER

The radar

The Sioux Falls radar (KFSD), 164 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 tornado. Local standard time, as filed.

Hail, Boyd

When
July 12, 3:42 PM CST
Where
Boyd County, 1 mi E of Gross
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.950, -98.550

Hail, Boyd

When
July 12, 4:18 PM CST
Where
Boyd County, 3 mi N of Lynch
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.883, -98.467

Hail, Boyd

When
July 12, 4:18 PM CST to 4:22 PM CST
Where
Boyd County, 5 mi N of Bristow
Measured
2.75 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.900, -98.583

Hail ranged in size from nickel to baseball.

Hail, Holt

When
July 12, 4:40 PM CST
Where
Holt County, O Neill
Measured
1.75 in hail
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
42.433, -98.650

Hail, Boyd

When
July 12, 5:00 PM CST
Where
Boyd County, Lynch
Measured
1.75 in hail
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.833, -98.467

Hail, Holt

When
July 12, 5:42 PM CST
Where
Holt County, Chambers
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.200, -98.750

Hail, Wheeler

When
July 12, 5:59 PM CST
Where
Wheeler County, 12 mi N of Bartlett
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.050, -98.550

Tornado, Wheeler

When
July 12, 6:10 PM CST to 6:14 PM CST
Where
Wheeler County, 9 mi NW of Bartlett
Rating
F2
Path length
1.5 mi
Path width
40 yd
Property damage
$130,000
Reported by
NWS STORM SURVEY
Coordinates
41.983, -98.667

The tornado touched down in an grove of trees, uprooting and breaking off numerous large trees. As the tornado moved southeastwards, it encountered a farmstead where it ripped off the roof of the home, destroyed a machine shed and garage, and broke power poles. Before lifting, the tornado moved through a field and overturned the end of a center pivot irrigation system.

Tornado, Wheeler

When
July 12, 6:30 PM CST to 6:35 PM CST
Where
Wheeler County, 6 mi W of Bartlett
Rating
F1
Path length
1.5 mi
Path width
20 yd
Injuries
2 direct, 0 indirect
Property damage
$170,000
Crop damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
41.883, -98.667

The tornado touched down in a cornfield and overturned a center pivot irrigation system as it moved west southwestwards. Nearby, large tree limbs were broken off and a roof was taken off an open detached garage at a farmstead. Then the tornado encountered a second farmstead where it lifted an unanchored manufactured home and smashed it on top of a camper trailer and a detached garage, destroying them. It also lifted a semi-trailer and dropped it onto a John Deere tractor and a pickup sitting next to it. Debris from the house and garage was carried into the cornfield to the west. The tornado continued moving west southwestwards breaking tree limbs before lifting. A husband, wife, and their daughter were inside the home when it was destroyed. The woman was hospitalized with a broken neck and the girl required numerous stitches from lacerations on her leg. The man only received minor cuts and bruises.

Hail, Wheeler

When
July 12, 6:35 PM CST
Where
Wheeler County, 6 mi NW of Ericson
Measured
4.5 in hail
Property damage
$8,000
Crop damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
41.850, -98.767

Hail ranging in size from golf ball to softball was associated with a supercell thunderstorm that produced a tornado approximately 2 to 3 miles to the southeast.

Tornado, Wheeler

When
July 12, 6:35 PM CST to 6:38 PM CST
Where
Wheeler County, 4 mi NW of Ericson
Rating
F2
Path length
1 mi
Path width
40 yd
Property damage
$90,000
Reported by
NWS STORM SURVEY
Coordinates
41.817, -98.733

The tornado touched down in open rangeland and then moved south breaking off and uprooting numerous large trees as it encountered a farmstead. One large tree fell on the roof of a home. As the tornado moved south across the road, it hit another farmstead. Again, it broke off and uprooted numerous large trees and broke many power poles. The barn and steel fencing was lifted and tossed 50 yards northwestwards into a tree belt behind the house. The roof of the home was taken off. A detached garage was demolished. Before lifting, the tornado moved through a corral south of the home where it severely injured or killed several horses. After the storm, two colts and a mare were found up in a tree.

Tornado, Garfield

When
July 12, 6:39 PM CST to 6:40 PM CST
Where
Garfield County, 9 mi E of Burwell
Rating
F0
Path length
1 mi
Path width
20 yd
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
41.783, -98.967

The tornado touched down in an open pasture and then traveled southwest breaking off trees and tearing out fences.

Hail, Garfield

When
July 12, 6:41 PM CST
Where
Garfield County, 18 mi E of Burwell
Measured
1.25 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.783, -98.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyThe tornado archive for Nebraska, 2004Warnings in Nebraska, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411540, 5411542, 5411543, 5411541, 5411544, 5411545, 5411546, 5411603, 5411604, 5411547, 5411605, 5411606, 5411607.